Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Rheumatology
Volume 2015 (2015), Article ID 616787, 4 pages
http://dx.doi.org/10.1155/2015/616787
Case Report

Early-Onset Neutropenia Induced by Rituximab in a Patient with Lupus Nephritis and Hemolytic Anemia

Division of Rheumatology, Department of Medicine, University of Puerto Rico, Medical Sciences Campus, San Juan, PR 00936, USA

Received 8 December 2014; Accepted 26 January 2015

Academic Editor: Graciela S. Alarcon

Copyright © 2015 Mariangelí Arroyo-Ávila et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Rituximab is an anti-CD20 monoclonal antibody that has been used to treat several complications of systemic lupus erythematosus (SLE) including nephritis, cerebritis, and hematological disorders. Neutropenia is among the adverse events associated with rituximab; this usually occurs several weeks after therapy. However, early-onset neutropenia has been reported only in a few cases. Herein, we describe a 36-year-old Hispanic SLE woman who developed severe early-onset neutropenia (0.3 × 109/L) after the second weekly rituximab infusion (375 mg/m2 weekly × 4) given for nephritis and hemolytic anemia. She also had early-onset thrombocytopenia after rituximab therapy. Both hematological disorders resolved 12 days after the fourth and final dose. This case, together with few others, suggests that early-onset neutropenia may occur during rituximab therapy. Even though rituximab-induced neutropenia seems to be transient, it may predispose SLE patients to severe complications such as infections.